Heroin Detox: (800) 315-2391 Heroin Rehabilitation: (888) 565-6401 Heroin Addiction Hotline: (800) 303-2482
Opiate Withdrawal Symptoms
When someone has been abusing opiates, he or she will most likely experience withdrawal symptoms after the drugs leave the body.
Many individuals might not even realize they are addicted to opiates if they are taking them by prescription and have somehow deviated from the recommended dosage. Here are 10 common opium withdrawal symptoms from which most opiate abusers suffer.
Flu-Like Symptoms - Early symptoms of opiate withdrawal often can be characterized as being flu-like in nature. People going through withdrawal will often show signs of:
- Runny Nose
- Hot and Cold Flashes
These are the symptoms that can often be confusing for people who do not realize they are addicted to opiates. According to NLM, "they think they have the flu, and because they don't know that opiates would fix the problem, they don't crave the drugs."
Craving - People who do realize that they are going through withdrawal will have an intense craving for the drug. Cravings for opiates can be very strong and usually continue even after the person has stops showing all other signs of withdrawal, which can sometimes "lead to relapse months or years after the individual is no longer opioid dependent" (NCBI).
Yawning - Is a sign of early opiate withdrawal. Often tearing of the eyes and runny nose accompany this symptom.
Muscle and Bone Pain - This is the most painful aspect of withdrawal. Opium and other narcotics are pain relievers, and they dull a person's sensitivity for pain when abused. During withdrawal, people will tend to feel muscle and bone pain, whether they were originally prescribed the medication for some type of pain or if they were using it recreationally.
Anxiety - Behavior can also change during withdrawal. Because of the cravings and pain, people experiencing opiate withdrawal tend to feel anxious and agitated. Withdrawal can even cause depression, which can be severe depending on how strongly the person is addicted to opiates (DOJ).
Insomnia - Heroin withdrawal symptoms can cause insomnia as well as restlessness (NIDA). Many people find it hard to sleep and, if in a rehab or detox facility, will usually be given medication to help with these symptoms.
Increased Heart Rate - Withdrawal from narcotics can cause an increase in heart rate, as well as an rise in blood pressure (DOJ). Respiration tends to increase during this time as well. Doctors can manage these side effects with medication.
Abdominal Cramps - Withdrawal from heroin and other opiates have late-stage abdominal cramping. It can be painful but often isn't as severe as the earlier pain symptoms.
Vomiting and Nausea - Are two other symptoms that make withdrawal incredibly uncomfortable. Doctors usually manage these symptoms with medication, but some people try to handle it on their own, as it mirrors the earlier flu-like symptoms.
Diarrhea - Can also be treated with medications during late withdrawal symptoms (NLM). It can be uncomfortable and difficult, but it is important to remember that the body is healing after the drugs have left its system.